Wyoming, 2025High Wind in Wyoming, February 22 to 25, 2025
February 22 to 25, 2025 · NWS CYS · 12 events in 12 counties and zones
This was a long duration, CWA-wide high wind event including nearly every zone in the NWS Cheyenne CWA. Sustained winds between 40 and 60mph were seen, along with gusts over 80mph.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This was a long duration, CWA-wide high wind event including nearly every zone in the NWS Cheyenne CWA. Sustained winds between 40 and 60mph were seen, along with gusts over 80mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 22, 4:20 AM MST, 4 hours 40 minutes earlier. Its key messages:
- Steady warming trend through mid next week with highs returning to the 50s and even 60s.
- A long duration wind event is expected Saturday into at least mid next week in the wind prone areas. Winds may spill into adjacent zones Sunday PM through Tuesday AM.
Area forecast discussion, Feb 22, 4:20 AM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
420 AM MST Sat Feb 22 2025
.KEY MESSAGES...
- Steady warming trend through mid next week with highs
returning to the 50s and even 60s.
- A long duration wind event is expected Saturday into at least mid
next week in the wind prone areas. Winds may spill into
adjacent zones Sunday PM through Tuesday AM.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 308 AM MST Sat Feb 22 2025
Fairly quiet tonight across southeast Wyoming and western Nebraska
with mostly clear skies overhead. Overnight temperatures have
dropped into the teens and 20s across the region, with some warm
spots near Wheatland and Arlington/Elk Mountain area where downslope
winds are ongoing as of 10Z this morning. Winds will increase
throughout the day across the wind-prone regions, with mostly clear
skies remaining. Temperatures warm nicely into the 40s and 50s east
of the Laramie Range and 40s west of the Laramie Range.
The main story of the near term is the prolonged high wind event
expected to begin as easily as 9am this morning near Arlington and
Elk Mountain. Upper-level diffluent flow overhead is expected to
slowly weaken and turn northerly throughout the day as a ridge moves
closer to the Intermountain West ahead of an approaching upper-level
trough. With northwesterly flow aloft, a diffuse shortwave/Alberta
Clipper will propagate out of the southern Canada throughout the day
today, leading to strengthening height gradients at 700mb as the
clipper system moves into portions of North Dakota. As a result, a
700mb jet around 50-55kts will develop overhead for a brief period
of potentially strong winds 00Z to 06Z Sunday/tonight. Surface winds
increase to 25 to 30kts as Craig to Casper 850mb gradients increase
into the 70s and 700mb Craig to Casper gradients increase into the
low-50s. Supporting these gradients and the stronger jet at 700mb,
downward omega gradients increase throughout the day, suggesting the
development of downsloping winds across the Laramie Range and Snowy
Range. Hires guidance has slowly begun jumping on board with this
initial shot of high winds across the wind-prone regions this
morning into the afternoon and evening hours with the NAMNEST, HRRR,
and FV3 model suggesting 50kt gusts across the wind-prones. With in-
house random forest guidance also suggesting 40 to 70% probability
for high winds today as Arlington and Bordeaux, a high wind event is
increasingly likely and the High Wind Warnings for these zones look
good timing wise. Winds do begin to decrease as the departing system
moves off to the southeast and becomes more diffuse throughout the
late evening into the overnight hours.
A very brief lull may be possible in high wind criteria winds at
Arlington and Bordeaux during the early morning hours on Sunday.
However, the next system out of Canada will be right on the heels of
the weaker system. This second system is much strong with a 700mb
jet around 60-65kts. As this system moves across southern Canada,
height gradients at 700mb response to the much stronger system and
increase once more for Sunday afternoon. The GFS suggests a 60-65kt
jet across the Laramie Range by Sunday evening, with the ECMWF a
little behind at around 50kts, and the NAM around 60kts. Surface
pressure gradients increase across the Laramie Range to around 4-
5mb, leading to strong surface winds across the mountain range.
Downward omega values also strengthen throughout the day, with a
fairly broad area of strong downward omegas across the entirety of
the Laramie Range, with even a maximized downward omega values over
the Snowy Range and Arlington by 00Z Monday. Craig to Casper 850mb
gradients continue to increase into the 80s and 90s, with 700mb
gradients no far behind in the 60s. In-house random forest guidance
continues to pick up on the strong gradients across the Laramie
Range, painting Arlington and Bordeaux with 80-85% probabilities for
high winds Sunday into Monday morning and, to be honest, well into
the long term period. While the 700mb jet strength in the GFS has
been decreasing some run-to-run, this events still looks strong
enough to likely spread these high winds into adjacent areas to the
wind-prone zones. As a result, upgraded the I-80 Summit and
Foothills to a warning and included much of the rest of southeast
Wyoming into a High Wind Watch. Some additional zones may be needed,
but variables were not at levels that inspired significant
confidence in other zones, such as North Converse, Niobrara, and
eastern Laramie County. Decided to let day crew take another look at
these zones, and adjacent zones, to determine whether or not
additional high wind watches will be hoisted.
One benefit of strong downsloping winds will be above average
temperatures for this time of year. Highs on Sunday will be in the
50s and 60s east of the Laramie Range and 40s to 50s west of the
Laramie Range. The warming trend continues into the long term
period, with warm temperatures expected for the entirety of the high
wind event across the region. Precipitation chances are little to
none, with dry downsloping present across much of the region. Could
potentially see some flurries in the Sierra Madre and Snowy Ranges,
but no significant precipitation is expected for these zones.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Issued at 308 AM MST Sat Feb 22 2025
Models/ensembles are continuing to show a pronounced shortwave
moving from the northern Rockies into the northern Plains Monday
into Monday night. Most of our forecast area will be under the
right exit region of the upper level jet which will induce good
subsidence especially over the high wind corridors with some of
this subsidence spilling out into the Wyoming Plains and
southern Nebraska panhandle. GFS/NAM are both showing 60 to
70kts at 700mb at the I-80 summit during the course of the
day with the NAEFS even showing 1 standard deviation above
normal. This combined with strong subsidence and tight
gradients will favor these winds spilling into the foothills,
including southern Platte and Goshen counties and possibly
Cheyenne late in the day. The GFS/NAM are also showing a
corridor of very strong winds 60kts around 800mb pushing through
central Goshen and Scottsbluff counties. If we can really tap
the top of mixed layer, it will be quite windy over this region
as well. The main question is the amount of high cloud cover in
place. If this cloud cover becomes rather thick it may limit
the amount of mixing. However, we are not confident that these
clouds will limit the mixing. Local wind guidance is also
picking up on high percentages of strong winds across most of
southeast Wyoming. With that being said, we bumped up wind
speeds to the 75th percentile of the National Blend of Models.
Monday night looks to be a potential lull in the winds. However,
we may still need to watch out for the potential for breaking
mountain waves ahead of the next shortwave which is progged to
dig a little further south than the previous shortwave. At this
point, we did follow the National Blend of Models 50 percentile,
but winds may need to be tweaked up a bit more depending on how
much subsidence builds into the area. We also bumped up
temperatures a bit, especially with downslope flow in place.
Tuesday we may be looking at least one more round of strong
winds according to the GFS/ECMWF. This round of strong winds
appears to be a bit further north and may have greater impacts
to Platte and Goshen counties and the Nebraska panhandle,
especially if mixing gets involved. However, there may be more
cloud cover introduced with this shortwave. The models are
showing the frontal boundary associated with shortwave moving
through late Tuesday afternoon in the northern portions of our
area and Tuesday evening in the southern half.
The good thing is that temperatures Monday through Tuesday will
continue to be on the mild side with highs in the 40s and 50s.
Temperatures will be slightly cooler on Wednesday after the
passage of the frontal boundary, but a warmup will abound once
again on Thursday and Friday as the upper level ridge builds
over the area.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 408 AM MST Sat Feb 22 2025
Surface high pressure will continue to build east during the
course of the morning. This will allow for the upper level ridge
to build into the area this afternoon. Wind speeds will also be
on the increase across TAF sites west of the I-25 corridor.
Even stronger winds are expected to move in aloft this evening
and overnight across these areas. We went ahead and mentioned
the potential for wind shear at KCYS. VFR conditions will be
the rule.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Tuesday evening for
WYZ104-105.
High Wind Warning from 8 PM this evening to 11 PM MST Tuesday
for WYZ106.
High Wind Watch from Sunday morning through Tuesday evening
for WYZ107-109.
High Wind Watch from Sunday morning through Tuesday evening
for WYZ108-118.
High Wind Warning from 9 AM this morning to 11 PM MST Tuesday
for WYZ110.
High Wind Warning from 11 PM this evening to 11 PM MST Tuesday
for WYZ116-117.
NE...None.
&&
SHORT TERM...AM
LONG TERM...REC
AVIATION...RECHazardous weather outlook, Feb 22, 3:11 AM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
311 AM MST Sat Feb 22 2025
WYZ101>119-231015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
311 AM MST Sat Feb 22 2025
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Warmer than average temperatures today with very strong winds.
Long duration high wind event expected to begin later this
morning.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Long duration wind event is expected Saturday into at least mid next
week in the wind prone areas. Winds may spill into adjacent zones Sunday
PM through Tuesday AM.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-231015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
311 AM MST Sat Feb 22 2025
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Warmer than average temperatures today with very strong winds.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Long duration wind event is expected for southeast Wyoming Saturday
into at least mid next week in the wind prone areas. Winds may
spill into adjacent zones Sunday PM through Tuesday AM.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- February 22, 9:00 AM MST to February 25, 11:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak gust of 81 mph occurred at the Halleck Ridge (WY18) WYDOT sensor 7 miles northwest of Elk Mountain at 12:24 PM on February 24th. Multiple other gusts between 70 and 80 mph were reported in this zone.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 22, 8:00 PM MST to February 25, 11:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Peak gust of 83 mph occurred at the Bordeaux (KBRX) WYDOT site 9 miles south of Wheatland at 2:30 PM and 3:06 PM on February 23rd. Multiple other gusts between 70 and 75 mph were reported in this zone, with this site reporting sustained winds of 40 to 60 mph during this time.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- February 23, 2:00 AM MST to February 25, 11:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 72 mph occurred at the Camp Creek (CAMW4) RAWS site 4 miles west of Muddy Gap 10:50 AM on February 23rd. Multiple other gusts between 58 and 65 mph were reported in this zone.
High Wind, Shirley Basin
- When
- February 23, 3:00 AM MST to February 25, 11:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Peak gust of 60 mph occurred at the Shirley Basin (PC574) 12 miles south of Shirley Basin at 9:50 AM on February 23rd. Multiple other gusts between 60 and 65 mph were reported in this zone.
High Wind, South Laramie Range
- When
- February 23, 5:00 AM MST to February 25, 11:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust of 76 mph occurred at the Wildcat Trail (WY48) WYDOT sensor 7 miles northeast of Buford at 11:48 AM on February 24th. Multiple other gusts between 70 and 75 mph were reported in this zone, with one site reporting sustained winds of 40mph gusting to 56mph at 10:30 AM February 23rd.
High Wind, South Laramie Range Foothills
- When
- February 23, 5:00 AM MST to February 25, 11:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Peak gust of 77 mph occurred at the EMKAYW (UP226) UPR site 14 miles west-southwest of Cheyenne at 3:41 AM on February 24th. Multiple other gusts between 65 and 70 mph were reported in this zone.
High Wind, Converse County Lower Elevations
- When
- February 23, 8:00 AM MST to February 25, 11:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Peak gust of 66 mph occurred at the Douglas ASOS (KDGW) 3 miles north-northeast of Douglasat 11:32 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone, with one site reporting sustained winds of 40mph gusting to 55mph at 11:16 AM February 23rd.
High Wind, East Platte County
- When
- February 23, 8:00 AM MST to February 25, 11:00 PM MST
- Where
- East Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Peak gust of 68 mph occurred at the Coleman (WY1) WYDOT site 13 miles south of Glendo at 1:06 PM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.
High Wind, Central Carbon County
- When
- February 23, 8:00 AM MST to February 25, 11:00 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak gust of 66 mph occurred at the Rawlins ASOS (KRWL) 2 miles northeast of Rawlins at 11:34 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.
High Wind, Goshen County
- When
- February 23, 11:00 AM MST to February 25, 11:00 PM MST
- Where
- Goshen County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Peak gust of 71 mph occurred at the Torrington ASOS (KTOR) 1 mile eart-southeast of Torrington at 12:56 PM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone, with one site reporting sustained winds of 43mph gusting to 56mph at 12:56 PM February 23rd.
High Wind, Central Laramie County
- When
- February 23, 11:00 AM MST to February 25, 11:00 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Peak gust of 70 mph occurred at the Cheyenne ASOS (KCYS) in Cheyenne at 8:29 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.
High Wind, East Laramie County
- When
- February 24, 8:00 AM MST to February 25, 11:00 PM MST
- Where
- East Laramie County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Peak gust of 69 mph occurred at the Gun Barrel (KGUN) WYDOT site 7 miles south-southwest of Meriden at 9:36 AM on February 25th. Multiple other gusts between 60 and 65 mph were reported in this zone.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 22, 20251 death · 2 events
- Flooding in Washington, February 22 to 24, 2025$26,000 · 25 events
- High Wind in Montana, February 22 to 24, 202568 kt wind · 10 events
- Winter Weather in Texas, February 22, 20257 events
- High Wind in Montana, February 22 to 25, 202573 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230119, 1230115, 1230113, 1230114, 1230120, 1230121, 1230112, 1230116, 1230118, 1230117, 1230122, 1230123.